May 4, 2020
A 16 year old male is being seen in the ER for cellulitis and a skin abscess. He has already undergone I & D of the abscess and he's waiting to be discharged. You order a shot of Clindamycin, 600mg to be given IM prior to his discharge. Five minutes later, you're called back into the room and you see the patient is in respiratory distress and having very labored breathing. His face is puffy and his voice sounds muffled.
As you consider what to do next, you are struck with a very important question. What type of hypersensitivity reaction is this again? Is it the one with IgE, type 1, type 2, I can't quite remember. Okay, not really that's really not the most important thing at the moment, you know its anaphylaxis, you know that you need to give him Epi; so you draw up 0.5mg and you give it IM, probably saving this guy's life.
So I'll admit maybe the type of hypersensitivity reaction isn't the most clinically relevant information in a crisis situation, but I will say hypersensitivity reactions are high-yield in terms of board review, and they also shed light on the pathophysiology behind many common diseases. Today on the Medgeeks podcast we discuss hypersensitivity reactions.
Do you have a question you'd like for us to answer? Submit your question here (it's free) and we'll answer on our next podcast episode: https://www.askmedgeeks.com
Stay up to date with our monthly audio program; In the Know.
Get a free trial: https://www.medgeek.co/in-the-know-order-form-free
Follow us on Instagram here:
Check out our free resources here:
This podcast should not be used in any legal capacity whatsoever, including but not limited to establishing standard of care in a legal sense or as a basis for expert witness testimony. No guarantee is given regarding the accuracy of any statements or opinions made on the podcast, video, or blog.